Drought, Southwest Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- Other Federal Agency
Severe (D2) drought in the southwest mountains began in late January of 2011 and in the east central plains in late February of 2011. After below normal winter precipitation, March 2011 did not help matters.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Severe (D2) drought in the southwest mountains began in late January of 2011 and in the east central plains in late February of 2011. After below normal winter precipitation, March 2011 did not help matters. In fact, much of Chaves, Roosevelt and Curry counties received no precipitation. Precipitation amounts in the southwest mountains were less than 20 percent of normal for March. These drought conditions are expected to worsen, setting the stage for wildfires. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 28, 3:12 PM MST, 8 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 312 PM MST MON FEB 28 2011 .DISCUSSION... ZONAL FLOW ALOFT WILL PERSIST THROUGH MID WEEK. WIND SPEEDS ALOFT WILL GRADUALLY INCREASE UNTIL THE NEXT UPPER LEVEL TROUGH CROSSES SOUTHEASTWARD OVER NORTHERN AND EASTERN NM FRIDAY AND FRIDAY NIGHT. THUS...WEST AND SOUTHWEST WINDS WILL BECOME GUSTY EACH AFTERNOON THROUGH THURSDAY. THE STRONGEST WINDS WILL BE FELT FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN EASTWARD ACROSS THE PLAINS WHERE THEY WILL BECOME BREEZY TO WINDY EACH AFTERNOON. A WARMING TREND WILL ALSO TAKE PLACE WITH HIGH TEMPERATURES PEAKING FROM 5 TO 20 DEGREES ABOVE NORMAL AREAWIDE WEDNESDAY AND THURSDAY. IN ADDITION...HUMIDITIES WILL BE QUIT LOW THIS WEEK LEADING TO FIRE WEATHER CONCERNS ACROSS THE EAST...ESPECIALLY THURSDAY WHEN WINDS WILL BE STRONGEST. WHEN THE UPPER LEVEL TROUGH APPROACHES FRIDAY...PRECIPITATION CHANCES WILL INCREASE MAINLY NORTH OF I-40. THE SYSTEM WILL DRIVE A COLD FRONT THROUGH THE STATE FROM THE NNW FRIDAY AFTERNOON AND NIGHT. THE FRONT WILL BE STRONGEST AS IT DROPS SOUTHWARD THROUGH THE PLAINS...AND IT SHOULD HELP SHIFT THE FOCUS FOR SHOWERS TO THE AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN FRIDAY NIGHT. INITIALLY...TEMPERATURES LOOK TO REMAIN WARM ENOUGH FOR SNOW TO BE CONFINED TO THE HIGH TERRAIN. HOWEVER...TEMPERATURES MAY DROP LOW ENOUGH FOR THE FAR NE HIGHLANDS AND NE PLAINS TO PICK UP SOME LIGHT SNOW ACCUMULATION FRIDAY NIGHT. BRISK NORTH WINDS MAY ACCOMPANY THE FRONT SOUTHWARD THROUGH THE PLAINS FRIDAY AFTERNOON AND EVENING. AFTER A COUPLE OF COOLER DAYS WITH TEMPERATURES NEAR TO A FEW DEGREES BELOW NORMAL FRIDAY AND SATURDAY...THEY WILL REBOUND SUNDAY AS A BROAD UPPER LEVEL TROUGH DIGS INTO THE WESTERN UNITED STATES. SHORTWAVES MAY EJECT FROM THE BASE OF THIS TROUGH ACROSS THE FOUR CORNERS REGION AND TRIGGER SHOWERS ACROSS THE NORTHERN MOUNTAINS AS EARLY AS SUNDAY AFTERNOON. GFS AND ECMWF CURRENTLY PROG THIS TROUGH TO CROSS THE CENTRAL ROCKIES EARLY IN THE COMING WORK WEEK WITH INCREASING PRECIPITATION CHANCES FOR NORTHERN AND WESTERN NEW MEXICO AND THE POTENTIAL FOR STRONG WEST WINDS. .AVIATION... VFR CONDITIONS EXPECTED DURING THE NEXT 24 HOURS. NO AVIATION HAZARDS EXPECTED. BREEZY CONDITIONS WILL REDEVELOP TUESDAY AFTERNOON ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 34 && .FIRE WEATHER... A FEW SOUTHWEST BREEZES HAVE BEEN NOTED ACROSS THE NORTHEAST PLAINS THIS AFTERNOON...THOUGH NOWHERE NEAR THE STRENGTH OF YESTERDAYS WINDS SPEEDS. SO FAR...RELATIVE HUMIDITIES HAVE FALLEN BETWEEN 10 AND 20 PERCENT. ONLY POOR TO FAIR RELATIVE HUMIDITY RECOVERIES ARE EXPECTED TONIGHT FOR MOST AREAS. THE EXCEPTION WILL BE ACROSS THE NORTHWEST WHERE GOOD RECOVERIES ARE LIKELY. THIS WILL BE COMMON THROUGH THE REMAINDER OF THE WEEK. ZONAL FLOW WILL CONTINUE ACROSS THE STATE THROUGH WEDNESDAY. ON TUESDAY...WINDS WILL STRENGTHEN ACROSS THE EASTERN PLAINS... GENERALLY ALONG THE INTERSTATE 40 CORRIDOR...IN THE AFTERNOON. STRONGEST WINDS WILL BE IN THE VICINITY OF CLINES CORNERS. VENTILATION VALUES WILL CORRESPONDINGLY INCREASE. MEANWHILE... RELATIVE HUMIDITIES WILL BE WELL BELOW 15 PERCENT. THESE LOW HUMIDITIES WILL BE FOUND FROM THE RIO GRANDE VALLEY EASTWARD TO THE TEXAS BORDER. AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AROUND CLINES CORNERS...WHERE THE STRONGEST WINDS WILL BE...BUT WINDS ARE EXPECTED TO BE TOO LIGHT ELSEWHERE TO WARRANT ANY HIGHLIGHTS. OTHERWISE...LOOK FOR TEMPERATURES TO WARM A FEW DEGREES FROM TODAYS READINGS THANKS TO DOWNSLOPING WINDS. WEDNESDAY WILL BE SIMILAR TO TUESDAY...THOUGH THE SURFACE LOW WILL SAG FURTHER SOUTH...THUS DRAGGING A WEAK FRONT INTO NORTHEAST NEW MEXICO. NONETHELESS...WITH INCREASING WINDS ALOFT AND IMPROVING MIXING HEIGHTS...VENTILATION VALUES WILL INCREASE AREAWIDE...EXCEPT BEHIND THE BACK DOOR FRONT. THE WINDIEST DAY THIS WEEK LOOKS TO BE ON THURSDAY. CONSIDERED ISSUING A FIRE WEATHER WATCH FOR ZONES 103...107 AND 108. CONFIDENCE LACKS ON ZONE 104 DUE TO THE AFOREMENTIONED SURFACE BOUNDARY. THE POSITION OF THE SURFACE LOW WILL PLAY A LARGE IMPACT ON HOW STRONG WINDS WILL BE AND DUE TO LATEST MODEL GUIDANCE SHIFTING THE LOW FURTHER SOUTH...HAVE ACTUALLY LOWERED WIND SPEEDS A TAD. NONETHELESS...SUSPECT THERE WILL BE AN AREA...ROUGHLY FROM MORIARTY TO SANTA ROSA...THAT WILL NEED TO BE MONITORED FOR A FIRE WEATHER WATCH. RELATIVE HUMIDITIES WILL BE BELOW 15 PERCENT ONCE AGAIN AS TEMPERATURES SOAR UP TO 16 DEGREES ABOVE NORMAL. A WEAK DISTURBANCE WILL CROSS NORTHERN NM ON FRIDAY...BRINGING A CHANCE FOR SPOTTY RAIN AND HIGH ELEVATION SNOW SHOWERS TO THE NORTH...MEANWHILE CONTINUING STRONG WINDS ACROSS THE SOUTH AND EAST. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ONCE AGAIN ON FRIDAY...MAINLY ACROSS THE EAST CENTRAL PLAINS. FURTHER NORTH...FIRE WEATHER CONDITIONS WILL BE MITIGATED AS A COLD FRONT SAGS INTO THE AREA. COOLER WEATHER IS ANTICIPATED FOR SATURDAY BEHIND THE FRONT...BUT TEMPERATURES WILL REBOUND QUICKLY ON SUNDAY. A STRONG SURFACE LOW REDEVELOPS AND COMPRESSIONAL HEATING WILL ALLOW TEMPS TO JUMP BACK ABOVE NORMAL. IF MODELS TRENDS ARE CORRECT...MONDAY MAY BE A VERY WINDY DAY ACROSS THE STATE. STAY TUNED. 34 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 23 55 26 61 / 0 0 0 0 DULCE........................... 13 52 18 58 / 0 0 0 0 CUBA............................ 11 53 17 58 / 0 0 0 0 GALLUP.......................... 13 55 18 58 / 0 0 0 0 EL MORRO........................ 17 53 20 57 / 0 0 0 0 GRANTS.......................... 19 59 23 61 / 0 0 0 0 QUEMADO......................... 16 57 19 62 / 0 0 0 0 GLENWOOD........................ 23 66 26 70 / 0 0 0 0 CHAMA........................... 13 49 16 53 / 0 0 0 0 LOS ALAMOS...................... 23 56 28 59 / 0 0 0 0 PECOS........................... 23 58 26 58 / 0 0 0 0 CERRO/QUESTA.................... 14 54 17 56 / 0 0 0 0 RED RIVER....................... 10 48 14 50 / 0 0 0 0 ANGEL FIRE...................... 12 50 16 52 / 0 0 0 0 TAOS............................ 16 56 19 58 / 0 0 0 0 MORA............................ 21 55 24 59 / 0 0 0 0 ESPANOLA........................ 17 60 21 65 / 0 0 0 0 SANTA FE........................ 23 57 26 63 / 0 0 0 0 SANTA FE AIRPORT................ 21 58 27 64 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 26 58 31 64 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 28 60 34 67 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 20 62 28 69 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 22 62 28 69 / 0 0 0 0 LOS LUNAS....................... 21 63 27 68 / 0 0 0 0 RIO RANCHO...................... 26 62 30 68 / 0 0 0 0 SOCORRO......................... 26 64 31 70 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 22 57 29 62 / 0 0 0 0 TIJERAS......................... 25 59 30 64 / 0 0 0 0 MORIARTY/ESTANCIA............... 17 61 24 63 / 0 0 0 0 CLINES CORNERS.................. 23 61 30 60 / 0 0 0 0 GRAN QUIVIRA.................... 25 59 31 63 / 0 0 0 0 CARRIZOZO....................... 27 64 33 66 / 0 0 0 0 RUIDOSO......................... 29 59 35 60 / 0 0 0 0 CAPULIN......................... 19 63 19 62 / 0 0 0 0 RATON........................... 20 65 20 65 / 0 0 0 0 SPRINGER........................ 23 63 24 66 / 0 0 0 0 LAS VEGAS....................... 24 64 27 63 / 0 0 0 0 CLAYTON......................... 34 71 27 63 / 0 0 0 0 ROY............................. 26 67 23 64 / 0 0 0 0 CONCHAS......................... 29 73 29 72 / 0 0 0 0 SANTA ROSA...................... 28 70 29 70 / 0 0 0 0 TUCUMCARI....................... 29 74 28 72 / 0 0 0 0 CLOVIS.......................... 27 70 34 72 / 0 0 0 0 PORTALES........................ 25 71 33 75 / 0 0 0 0 FORT SUMNER..................... 30 73 33 75 / 0 0 0 0 ROSWELL......................... 28 77 34 83 / 0 0 0 0 PICACHO......................... 28 72 34 74 / 0 0 0 0 ELK............................. 23 64 28 66 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 44/34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 511 AM MST MON FEB 28 2011 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 511 AM MST MON FEB 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 52
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311722, 311723, 311724, 311725, 311726, 311727, 311728.